Minnesota, 2025

Tornadoes in Minnesota, June 16, 2025

June 16, 2025 · NWS FGF · 2 events in 1 county or zone

Low top or mini supercells developed in west central MN during the afternoon producing brief weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Low top or mini supercells developed in west central MN during the afternoon producing brief weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 16, 11:50 AM CST, 1 hour 23 minutes earlier. Its key messages:

  • There remains a 2 of 5 risk for severe storms this morning and afternoon. Primary risk will be large hail and damaging winds, with a lower risk for tornadoes.
  • Active pattern keeps daily thunderstorm chances in the forecast nearly each day this week. Strong to severe storms are possible.
Area forecast discussion, Jun 16, 11:50 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1250 PM CDT Mon Jun 16 2025

.KEY MESSAGES...

- There remains a 2 of 5 risk for severe storms this morning
  and afternoon. Primary risk will be large hail and damaging
  winds, with a lower risk for tornadoes.

- Active pattern keeps daily thunderstorm chances in the
  forecast nearly each day this week. Strong to severe storms
  are possible.

&&

.UPDATE...
Issued at 1250 PM CDT Mon Jun 16 2025

Have updated to refine pops and skies and latest obs. Temps and
dewpoints have increased across the south along and south of
the front more than expected with some sites into the mid 60s to
low to mid 70s for dewpoints. Main surface instability just
starting to build into the far south CWA with continued
destabilization expected toward mid afternoon. Some weak
elevated showers in the far south, with additional development
expected as the main upper wave lifts north/northeastward from
central/NE SD.

Previous UPDATE
Issued at 630 AM CDT Mon Jun 16 2025

Line of strong to severe thunderstorms are currently moving
through southeastern ND into west central MN. We have gotten a
report of quarter size hail in West Fargo less than 30 minutes
ago. These storms have the potential to continue to produce
quarter size hail and winds of 60mph. Effective shear remains
30-35kts across SE ND and into west central MN. These storms
will continue to move eastward along a frontal boundary and
reach lakes country within the next 1-2 hours. Small surges have
been denoted on radar indicating the threat for those higher
wind gusts.

Out towards south central ND we have noticed higher winds gusts
from a potential wake low developing. Wind gusts up to 45mph
that are non thunderstorm related within the Sheyenne River
Valley for the next 1-2 hours.

&&

.DISCUSSION...
Issued at 333 AM CDT Mon Jun 16 2025

...Synopsis...

Current radar as clusters of strong to severe thunderstorms in
central North Dakota and South Dakota this morning. These clusters
have formed linear complex as they shifted toward the east along the
boundary. Progression of the linear complex (MCS) has it reaching
the Devils Lake Basin through the Sheyenne River Valley after 4AM and
the Red River Valley by 7AM. 00Z CAMS continue to show this
consensus on timing. Discrete cells have also developed ahead of the
boundary and the linear complex. The primary hazards will be
damaging winds with the MCS and any discrete cell ahead of the main
line may bring large hail and damaging winds. Some of the CAMS (40
percent) want to have storms slowly diminish in intensity and
severity as they move eastward (where the environment is slightly
more stable). This wouldn't mean no impacts, as the storms in this
scenario would still be strong, with a few isolated severe storms
still possible.

After the linear complex moves east of the forecast area by mid to
late morning we may have a brief break in activity before another
round of strong to severe thunderstorms develops by the afternoon
and continues into the evening hours. This secondary round brings
the risk of discrete storms with large hail and damaging winds being
the main threat. The threat for tornadoes is low for our area as
shear is stronger in central MN. Storms clear the region by the
evening and overnight hours, with lingering showers. Otherwise, we
are looking at temperatures in the 50s to lower 60s this morning
with a few locations reporting patchy dense fog in the southern Red
River Valley towards lakes country. This will end as the linear
complex moves eastward.

As we progress through the work week we will see continued chances
for thunderstorms nearly each day across the forecast area. A few
stronger storms will be possible both Tuesday and Wednesday
afternoon/evening with small hail and gusty winds possible. As our
zonal flow continues to dominate the flow aloft, the southwesterly
component to the flow helps to usher in warmer and a more humid air
mass end of the work week and into next weekend. Signals are there
for a surge of instability and moisture to the northern plains.
Machine learning has continued to show a 5 to 15 percent chance for
strong to severe thunderstorms end of the work week and into next
weekend. Timing, development, and storm mode is still uncertain, but
eyes will be on our active pattern for the work week and into the
weekend.

...Severe Thunderstorm Chances...

Current environment ahead of the approaching complex has MUCAPE 1000-
2000 J/kg in central ND and portions of eastern North Dakota, e
effective shear of 30kt+, and elevated atmospheric profiles. DCAPE
along the frontal boundary (ND/SD border towards eastern ND) is 1000-
1300 J/kg. With the elevated instability, strong DCAPE, and shear of
30kt+ we run the threat of widespread 40-50mph gusts and isolated
surges of 60-70mph wind gusts from the MCS as it moves eastward.
Over the next several hours, shear and instability remains roughly
the same or slightly less. Some CAMS want to decrease the DCAPE and
shear over the next several hours across the Red River Valley and
into northwestern MN. This would in turn decrease the severity of
the storms, but still keep them on the stronger side with gusts of
50mph. Discrete cells ahead of the front pose the risk of hail and
wind threats as they quickly pulse and later cluster into the linear
complex as it moves eastward. The linear complex will move along the
frontal boundary reaching the Devils Lake Basin through the Sheyenne
River Valley after 4AM and the Red River Valley after 7AM.
Consensus with the CAMS are high on the track of the storms and
arrival times. We start to loose certainty as the storms move past
the Red River Valley and into north central MN as environmental
parameters are not as good to sustain the MCS progression. None the
less we will continue to monitor the upstream reports, radar, and
conditions for the linear complex.

There will be a brief break in activity by the late morning as the
MCS exists the region. By the late morning and into the evening
hours environmental parameters improve with shear reaching
35kts, instability reaches up to 2500 J/kg, and moisture
advection is strong. A cold front associated with the system
starts to push down through eastern ND and northwestern MN by
the late morning and afternoon, with storm development after
1pm. These storms will start out discrete, with the primary
hazards of large hail and damaging winds. CAMS show development
of these storms within the Red River Valley towards northwestern
MN. This will all be dependent on the progression of the cold
front and how much recovery in the environment happens after the
morning convection. None the less the discrete cells grow
upscale and start to cluster and form another linear complex by
the mid to late afternoon. They begin to exit the region and
head for central MN by the evening hours.

After the system passes, conditions improve and isolated showers
remain across the forecast region. We expect further thunderstorm
chances through the week, with the potential for a few stronger
storms at times. Main threats would be lightning, small hail, and
gusty winds. A more robust signal in long term guidance Friday
through Sunday, when our flow turning toward the SW and strong
surges of moisture and instability move through the plains. Machine
learning has picked up on this signal and denoted a 5 to 15 percent
chance for strong to severe storms Friday and into next weekend. It
will be an active weather week ahead so have a way to receive alerts!

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1250 PM CDT Mon Jun 16 2025

Current swath of SHRA across much of the area will continue to
progress ENE through the area this afternoon. Expect some
enhancement with TSRA chances increasing into mid afternoon from
KGFK, KTVF to KFAR/KBJI through late afternoon/early evening.
More limited chances of TSRA at KDVL. CIGS mainly IFR, then
likely increasing a bit as TSRA develop into MVFR. Main wave to
lift NE should allow area of showers and storms to end from west
to east across the area by early to mid evening tonight. CIGS
then to increase to MVFR to VFR overnight with NW winds into
Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...MJB/Spender
DISCUSSION...Spender
AVIATION...MJB/Spender
Hazardous weather outlook, Jun 16, 3:17 AM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
417 AM CDT Mon Jun 16 2025

MNZ017-023-024-027>032-040-NDZ053-170930-
South Beltrami-South Clearwater-Hubbard-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
417 AM CDT Mon Jun 16 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There remains a 2 of 5 risk for severe storms this morning and
afternoon. Primary risk will be large hail and damaging winds,
with a lower risk for tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Active pattern keeps daily thunderstorm chances in the
forecast nearly each day this week. Strong to severe storms
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>003-007>009-013>016-022-NDZ027-029-030-038-039-049-052-
170930-
West Polk-Norman-Clay-West Marshall-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent-
417 AM CDT Mon Jun 16 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There remains a 1 of 5 risk for severe storms this morning and
afternoon. Primary risk will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Active pattern keeps daily thunderstorm chances in the
forecast nearly each day this week. Strong to severe storms
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ004>006-NDZ006>008-014>016-024-026-028-054-170930-
Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Griggs-Western Walsh-
417 AM CDT Mon Jun 16 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms today, with a few being on the stronger
side. In the strongest storms primary hazards will be lightning,
small hail, and gusty winds

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Active pattern keeps daily thunderstorm chances in the
forecast nearly each day this week. Strong to severe storms
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

The radar

The Fargo/Grand Forks radar (KMVX), 191 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Otter Tail

When
June 16, 1:13 PM CST to 1:14 PM CST
Where
Otter Tail County, 0.69 mi S of Clitherall to 0.48 mi E of Clitherall
Rating
EFU
Path length
0.31 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
46.270, -95.620

Photo evidence from chasers and reports called in via trained spotters indicate a brief tornado in this area with no damage reported.

Tornado, Otter Tail

When
June 16, 1:40 PM CST to 1:45 PM CST
Where
Otter Tail County, 2.35 mi SE of Dent to 2.75 mi ESE of Dent
Rating
EFU
Path length
0.57 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
46.530, -95.680

Tornado was initially reported by law enforcement. Multiple pictures of the tornado exist showing it crossing Marion Lake SW of Perham MN but no damage has been reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyThe tornado archive for Minnesota, 2025Warnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272756, 1272757.